Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 28, NWS Amarillo, TX

November 10, 201410 counties in Texas

NWS Amarillo, TX issued this red flag warning at Nov 10, 2014, 1:45 PM CST for 10 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2014, 1:45 PM CST (19:45 UTC)
Expired
Nov 10, 2014, 6:00 PM CST
In force
4 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3447 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WWUS84 KAMA 101945
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
145 PM CST MON NOV 10 2014

TXZ011>020-110000-
/O.NEW.KAMA.FW.W.0028.141110T1945Z-141111T0000Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
145 PM CST MON NOV 10 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN TEXAS
PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY ACROSS THE
SOUTHERN TEXAS PANHANDLE...WHICH IS IN EFFECT UNTIL 6 PM CST THIS
EVENING.

* AFFECTED AREA...IN TEXAS...OLDHAM...POTTER...CARSON...GRAY... 
  WHEELER...DEAF SMITH...RANDALL...ARMSTRONG...DONLEY AND 
  COLLINGSWORTH.

* 20 FOOT WINDS...WEST TO WEST-SOUTHWEST WINDS OF 20 TO 30 MPH WITH
  GUSTS UP TO 45 MPH. A COLD FRONT WILL CAUSE WINDS TO SHIFT OUT OF
  THE NORTH BETWEEN 6 PM AND 8 PM CST.

* RELATIVE HUMIDITY...10 TO 15 PERCENT. 

* TIMING...NOW THROUGH 6 PM CST THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)

14
1 follow-up statement
695 
WWUS84 KAMA 102357
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CST MON NOV 10 2014

TXZ011>020-110100-
/O.EXP.KAMA.FW.W.0028.000000T0000Z-141111T0000Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
557 PM CST MON NOV 10 2014

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN TEXAS
PANHANDLE...

RELATIVE HUMIDITIES ARE RISING ABOVE 15 PERCENT...BRINGING CRITICAL
FIRE WEATHER CONDITIONS TO AN END. 

BE READY FOR AN ABRUPT WIND SHIFT TO THE NORTH AS A STRONG COLD FRONT
ARRIVES THIS EVENING.

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)

COCKRELL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Nov 10, 11:28 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Nov 10, 11:28 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1128 AM CST MON NOV 10 2014

.AVIATION...
VFR CONDITIONS TO PREVAIL FOR THE NEXT 12-18 HOURS. A COLD FRONT WILL
MOVE THROUGH THE TERMINALS THE EVENING. STRONG WINDS BEHIND THE FRONT
WILL BE AN AVIATION CONCERN. AN AVIATION WEATHER WARNING WILL LIKELY
BE NEEDED FOR KAMA AS GUSTS TO 40 KTS BEHIND THE FRONT. THE QUESTION
WILL BE IF LOW CLOUDS WILL IMPACT THE TERMINALS IN THE MORNING HOURS
ON TUESDAY. HAVE KEPT TERMINALS VFR FOR NOW GIVEN UNCERTAINTY OF
OCCURRENCE.

&&

.PREV DISCUSSION... /ISSUED 951 AM CST MON NOV 10 2014/

UPDATE...

SENT A QUICK UPDATE TO RAISE HIGH TEMPS TODAY IN PREFRONTAL DOWNSLOPE
REGIME AS H85 TEMPS APPROACH 22-23C. MANY PLACES WILL FLIRT WITH OR
ECLIPSE 80F...COMING QUITE CLOSE TO RECORD HIGHS. THE STRONG COLD
FRONT IS STILL ON TRACK TO BLAST THROUGH HERE THIS EVENING TURNING
BREEZY WESTERLY WINDS TODAY INTO GUSTY NORTH WINDS TONIGHT.

SIMPSON/MORRIS

PREV DISCUSSION... /ISSUED 516 AM CST MON NOV 10 2014/

AVIATION...
GUSTY SOUTHWEST WINDS IN THE 15 TO 22 KNOT RANGE WITH HIGHER GUSTS
WILL PREVAIL THROUGH ABOUT MID AFTERNOON. THEN A POLAR COLD FRONT
WILL PUSH THROUGH THE TAF STIES BEGINNING AROUND 21Z AT GUY AND
FINALLY MOVING THROUGH AMA BY 02Z. NORTH WINDS AROUND 30 KNOTS WITH
HIGHER GUSTS WILL BE COMMON AT THE TAF SITES THROUGH AT LEAST
MIDNIGHT...THEN THEY WILL SLOWLY TAPER OFF AFTER THAT. AN AVIATION
WEATHER WARNING MAY BE NEEDED IN THE FUTURE AT AMA IF IT LOOKS LIKE
THE WINDS ARE STARTING TO PAN OUT UPSTREAM. SKIES SHOULD REMAIN VFR.
HOWEVER...WOULD NOT BE SURPRISED TO SEE SOME MVFR CIGS AT DHT AND GUY
TOWARD THE END OF THIS FORECAST. FOR NOW WILL JUST HINT AT THIS
POSSIBILITY WITH A LOWER SCATTERED GROUP.

PREV DISCUSSION... /ISSUED 312 AM CST MON NOV 10 2014/

SHORT TERM...ONE LAST GRASP AT MILD FALL WEATHER TODAY BEFORE THE
COLD WEATHER SETTLES ACROSS THE AREA OVER THE REMAINDER OF THE WEEK.

AN UPPER-LEVEL TROUGH DIGGING ACROSS THE CENTRAL ROCKIES WILL DEEPEN
A SURFACE LOW IN SOUTHEASTERN COLORADO. AS THIS LOW SLIDES EASTWARD
LATER TODAY...A POLAR COLD FRONT WILL PLUNGE SOUTHWARD ACROSS THE
AREA. HOWEVER PRIOR TO THIS DOWNSLOPING WEST-SOUTHWEST WINDS AND
PLENTY OF SUNSHINE WILL RESULT IN ABOVE NORMAL TEMPS...WITH HIGHS IN
THE MID 70S TO THE LOWER 80S. THE COMBINATION OF THE WARM TEMPS AND
MINIMUM RELATIVE HUMIDITY VALUES OF 10-20 PERCENT RAISES CONCERN FOR
ELEVATED FIRE WEATHER CONDITIONS. IN ADDITION A TIGHTENING SURFACE
PRESSURE GRADIENT ASSOCIATED TO THE DEEPENING SURFACE LOW WILL
PROMOTE STRENGTHENING SURFACE WINDS. ANY OCCURRENCES OF CRITICAL FIRE
WEATHER CONDITIONS SHOULD BE MARGINAL SO HAVE REFRAINED FROM ISSUING
A RED FLAG WARNING.

THE POLAR COLD FRONT PUSHES THROUGH THE AREA THIS EVENING. STRONG
PRESSURE RISES /3 HOUR PRESSURE RISES OF 15-18 MB/ WILL LEAD TO A
PERIOD OF STRONG WINDS BEHIND THIS FRONT. WIND SPEEDS CAN APPROACH
WIND ADVISORY CRITERIA FOR A SHORT PERIOD OF TIME BEFORE SETTLING
BACK A LITTLE EARLY TUESDAY MORNING. DECIDED TO HOLD OFF ON ISSUING
A WIND ADVISORY AS CONFIDENCE IS LOW ON HOW STRONG WINDS WILL GET
AND IF THEY WILL LAST AT LEAST TWO HOURS. NONETHELESS BREEZY
NORTHERLY WINDS TUESDAY MORNING AND STRONG COLD AIR ADVECTION WILL
MAKE FOR QUITE A SHOCK FOR RESIDENTS IN THE AREA. HIGH CONFIDENCE IN
SUB FREEZING TEMPS MONDAY NIGHT-TUESDAY MORNING SO WENT AND
CONVERTED THE HARD FREEZE WATCH TO A HARD FREEZE WARNING. DID
CONTINUE THE WARNING INTO WEDNESDAY MORNING IN CASE THE SOUTHEASTERN
TEXAS PANHANDLE DOES NOT FALL TO 28 DEGREES OR LOWER. MOST LIKELY
SCENARIO THOUGH IS EVERYONE WILL EXPERIENCE A HARD FREEZE BY EARLY
TUESDAY MORNING.

LONG TERM...PERIOD OF COLD WEATHER AND POSSIBLE LIGHT SNOW ARE THE
MAIN CONCERNS IN THE EXTENDED FORECAST.

THE AREA WILL BE FIRMLY ENTRENCHED IN THIS ARCTIC AIR MASS TUESDAY
NIGHT AS LOW TEMPERATURES WILL PLUMMET TO SINGLE DIGIT READINGS OVER
THE NORTHWESTERN ZONES WITH THE REMAINDER OF THE AREA IN THE TEENS.
THUS EVEN IF THE SOUTHEAST TEXAS PANHANDLE DOES NOT EXPERIENCE A
HARD FREEZE EARLIER IN THE DAY TUESDAY ...THEY WILL MOST UNDOUBTEDLY
DO SO BY WEDNESDAY MORNING. OUTSIDE OF THIS COLD AIR MASS...WINDS
WILL BECOME LIGHT IN RESPONSE TO A SURFACE RIDGE BUILDING INTO THE
AREA.

TEMPS STAY BELOW FREEZING FOR THE MOST PART MID-WEEK BEFORE SOME
MODIFICATION IN TEMPS OCCURS AT THE END OF THE WEEK. UPPER TROUGHING
ACROSS THE NORTHERN PLAINS AND GREAT LAKES SHOULD KEEP ANY PRECIP
WELL NORTH OF THE AREA BUT LEAD TO AN INCREASE IN CLOUD COVER DURING
THIS PERIOD.

FORECAST BECOMES UNCLEAR TOWARD THE END OF THE WEEK/NEXT WEEKEND AS
THE MEDIUM RANGE MODELS DISPLAY DIFFERENT SOLUTIONS IN THE UPPER AIR
PATTERN. THE GFS INDICATES DRY NORTHWEST FLOW ALOFT WITH AN UPPER
TROUGH SLIDING ACROSS THE CENTRAL PLAINS. THE GFS IS ALSO MORE
AGGRESSIVE WITH TEMPS WARMING BACK INTO THE LOWER 50S FRIDAY AND
SATURDAY BEFORE ANOTHER SHOT OF COLD AIR ARRIVES SUNDAY. ON THE
OTHER HAND THE ECMWF INDICATES AN UPPER TROUGH CLOSING OFF INTO AN
UPPER LOW NEXT WEEKEND BEFORE DIGGING SOUTH ACROSS THE FOUR CORNERS
REGION AND SLIDING ACROSS CENTRAL TEXAS. IF THE ECMWF SOLUTION WERE
TO PAN OUT...THEN AFTER A BRIEF AND SLIGHT WARM UP FRIDAY AND
SATURDAY...TEMPS WILL FALL BACK TO NEAR OR BELOW FREEZING SUNDAY
ALONG WITH A CHANCE FOR ACCUMULATING SNOW. NEEDLESS TO SAY SINCE THIS
IS QUITE A WAYS OUT IN TIME AND THE ECMWF SOLUTION LOOKS
QUESTIONABLE...DECIDED TO TREND MORE TOWARD THE GFS. DID HOLD ONTO
THE SLIGHT CHANCE POPS FRIDAY AND SATURDAY BUT IF ANY PRECIP WERE TO
FALL IT WILL BE LIGHT.

CLK

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED OVER ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES TODAY. A SURFACE TROUGH WILL DEEPEN
OVER EASTERN COLORADO AND THE RESULTING TIGHTENING SURFACE PRESSURE
GRADIENT WILL LEAD TO STRENGTHENING WEST-SOUTHWEST SURFACE WINDS.
THIS COMBINED WITH ABOVE NORMAL TEMPS AND RELATIVE HUMIDITY VALUES OF
10-20 PERCENT FURTHER SUPPORT ELEVATED FIRE WEATHER. CRITICAL FIRE
WEATHER CONDITIONS LOOK TO BE BRIEF AND/OR MARGINAL SO DECIDED TO NOT
ISSUE A RED FLAG WARNING FOR THE AREA. A POLAR COLD FRONT WILL SLIDE
THROUGH THE AREA THIS EVENING...BRINGING AN ABRUPT WIND SHIFT OUT OF
THE NORTH. NO PRECIP IS EXPECTED WITH THIS FRONT BUT A PERIOD OF
STRONG WINDS ARE LIKELY ONCE THE FRONT MOVES THROUGH. MUCH COLDER
TEMPS FOR THE REMAINDER OF THE WEEK...KEEPING RELATIVE HUMIDITY
VALUES WELL ABOVE 20 PERCENT.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

OK...HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY
     FOR THE FOLLOWING ZONES: BEAVER...TEXAS.

&&

14/09
Hazardous weather outlook, Nov 10, 3:30 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CST MON NOV 10 2014

OKZ001>003-TXZ001>020-102200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
330 AM CST MON NOV 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES TODAY DUE TO THE COMBINATION OF LOW RELATIVE
HUMIDITY VALUES AND STRONG WEST TO SOUTHWEST WINDS.

A HARD FREEZE IS LIKELY ACROSS THE TEXAS AND OKLAHOMA PANHANDLES LATE
TONIGHT AS TEMPERATURES FALL INTO THE LOWER TO MIDDLE 20S IN THE WAKE
OF A STRONG COLD FRONT. A HARD FREEZE WARNING IS IN EFFECT MONDAY
NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A HARD FREEZE WARNING IS IN EFFECT TUESDAY MORNING THROUGH WEDNESDAY
MORNING AS TEMPERATURES WILL FALL INTO THE MID TEENS TO THE MID 20S
TUESDAY MORNING AND INTO THE SINGLE DIGITS AND TEENS WEDNESDAY
MORNING. IN ADDITION WIDESPREAD HARD FREEZE CONDITIONS WITH
TEMPERATURES RANGING FROM THE SINGLE DIGITS TO THE MID 20S ARE
EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES EVERY MORNING
THURSDAY THROUGH NEXT WEEKEND.

THERE IS A SLIGHT CHANCE FOR LIGHT SNOW FRIDAY NIGHT THROUGH
SATURDAY. IT REMAINS TOO EARLY TO TELL IF ANY LIGHT ACCUMULATIONS
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CLK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:34 AM CSTHard Freeze WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more29 hr
Nov 10, 4:16 PM CSTWind AdvisoryAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more12 hr

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.